Hail, Schoharie
- When
- May 11, 2:15 PM EST
- Where
- Schoharie County, 0.86 mi NW of Cobleskill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -74.490
Scattered thunderstorms developed in the afternoon of the 11th, one of which produced hail up to penny size near Cobleskill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered thunderstorms developed in the afternoon of the 11th, one of which produced hail up to penny size near Cobleskill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 11, 12:53 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
153 PM EDT Mon May 11 2020
.SYNOPSIS...
Low pressure will bring showers and thunderstorms to the region
today, which may contain gusty winds and small hail. Behind the
departing storm system, clearing skies will allow for cold
temperatures tonight, which will be below freezing for some
outlying areas. Although it will be mainly dry for Tuesday,
chilly and breezy conditions are expected. Temperatures will
slowly moderate for the remainder of the week, with a chance for
showers and thunderstorms returning for Thursday into Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1:35pm, area of morning rain across the Hudson Valley into
western New England is pushing off to the north and east.
Farther west, some peaks of sun along with convective showers
are beginning to develop across the Hudson Valley and Catskills.
This is associated with a strong upper-level trough passing
through the region. Weak instability on the order of 250 to 750
J/kg will develop with mid-level lapse rates around 8C/km.
Freezing levels will be quite low as well. Therefore, any
heavier showers can produce a rumble of thunder, small hail and
gusty winds. The SPC maintains a marginal risk for severe storms
into the early evening. Activity will come to an end from west
to east late this afternoon into the early evening.
Highs this afternoon will range from the upper 40s across the
higher terrain to the mid 50s in the valleys.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Behind the departing storm, skies will start to clear out,
although some lingering clouds may continue into the overnight
across the high terrain of western New England, as well as
areas downwind of Lake Ontario (western Mohawk Valley into
Schoharie County). 850 hpa temps will be falling to -3 to -8 C
thanks to strong cold advection. Aided by a gusty northwest
breeze, low temps will fall through the overnight with lows in
the mid 20s to mid 30s. With most of the area now officially in
the growing season (all but the Adirondacks) will go with a
Freeze Warning in the outlying and high terrain areas. Will
keep the Freeze Watch for the Hudson Valley and MA/CT, as
current temp forecast looks to be just above freezing, but will
assess the next set of model runs and decide if a Freeze Warning
will be needed by this afternoon. The breeze should prevent any
frost formation, but tender, young vegetation could be
vulnerable to some damage if sub-freezing temps occur.
On Tuesday, dry weather is expected for most of the region. A
fast moving, but moisture starved compact shortwave will be
diving across northern areas during the day. This will mostly
just produce some clouds, but can't rule out a rain or snow
shower for the Adirondacks. This may be the last chance for any
wintry precip in our area until the Fall, but a few snowflakes
could pass through the region with this shortwave. Otherwise,
temps on Tuesday range from the upper 30s in the mountains to
the mid 50s in the mid Hudson Valley. Gusty westerly winds will
make it feel even colder as well.
Another cold night is expected for Tuesday night. With a
decreasing wind and clearing skies, temps will be even colder
than Monday night. Frost/freeze issues are expected for most of
the region with lows in the mid 20s to low 30s.
Dry and comfortable, although below normal temps, is expected
for Wednesday into Wednesday night as surface high pressure
starts to build towards the area from the Ohio Valley and Great
Lakes. Skies should be fairly clear, although winds still may
be slightly elevated during daytime mixing on Wednesday. Highs
look to range from the upper 40s to upper 50s with lows in the
20s and 30s once again for Wed night, with more frost/freeze
concerns.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Seasonal to above normal temperatures for the end of the week and
the weekend. However with the warmer readings comes unsettled
weather as a couple of systems are expected to impact the region
bringing showers along with the threat of thunderstorms. Guidance is
in general agreement with a quasi-zonal pattern across the CONUS
into the weekend with signs of it beginning to amplify but not until
late in the weekend. The pattern will be active with short wave
energy moving in from over the Pacific Northwest and tracking
eastward in the quasi-zonal flow.
Thursday should start out dry with clouds on the increase ahead of
an approaching warm front. By Thursday night expecting widespread
showers as the warm front lifts northward. For Friday, the area is
expected to be in the warm sector with warm and muggy conditions.
Have chances for thunderstorms in the forecast as the system cold
front moves through. A brief lull is expected late Friday night into
Saturday with more showers expected to move in for Saturday night
and Sunday as another system approaches and moves into the region.
Temperatures Saturday are expected to remain warm and be above
normal but humidity levels will be lower/more comfortable.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Upper level low passing overhead will keep the weather unsettled
this afternoon. Scattered showers and thunderstorms are expected
over the terminal sites through at least 22Z ahead of a cold front.
Although coverage will be somewhat hit and miss, will maintain TEMPO
wording for the time being. Any storm is capable of producing gusty
winds and small hail. In addition, some IFR ceilings have developed
at KALB/KPSF in the wake of earlier showers. These should tend to
mix out as we head later into the afternoon, but brief IFR ceilings
and visibilities are possible in any shower or thunderstorm.
In the wake of the front this evening, showers will end, but some
MVFR ceilings may develop for a time early in the evening. These
should gradually rise to VFR overnight, except they may linger at
KPSF for much of the night. Scattered to broken VFR stratocu is
expected to develop after sunrise on Tuesday.
Winds will be variable at 10 kt or less this afternoon, then
becoming northwesterly around 10 kt with some gusts to 20 kt early
this evening before diminishing to 5 to 10 kt overnight. Westerly
winds may gust 20 to 25 kt after sunrise Tuesday.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Widespread clouds and showers are expected on Monday. RH values
will generally be above 60 percent with light southerly winds
becoming westerly late around 10 mph. Some areas will see around
a quarter inch of rainfall today.
Drier weather is expected on Tuesday with RH values lowering to
30 to 40 percent during the afternoon. West winds will be 10 to
20 mph with a few higher gusts. The next chance of widespread
rain will be Thursday into Friday.
&&
.HYDROLOGY...
Showers and some thunderstorms are expected today with around
one tenth to one quarter inch of rainfall. Locally higher totals
can't be ruled out in any location that sees thunderstorms as
well. However, this rainfall is expected to have minimal impacts
on area rivers.
Another stretch of dry weather is anticipated for the middle of
the week before the chance for more showers returns by Thursday
into Friday. With little anticipated precipitation, river and
streams will generally hold steady through much of the upcoming
work week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Watch from midnight EDT tonight through Tuesday morning
for CTZ001-013.
NY...Freeze Watch from midnight EDT tonight through Tuesday morning
for NYZ041-043-049-050-052>054-059>061-064>066-083-084.
Freeze Warning from midnight tonight to 9 AM EDT Tuesday for
NYZ038>040-047-048-051-058-063.
MA...Freeze Watch from midnight EDT tonight through Tuesday morning
for MAZ001-025.
VT...Freeze Watch from midnight EDT tonight through Tuesday morning
for VTZ015.
Freeze Warning from midnight tonight to 9 AM EDT Tuesday for
VTZ013-014.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis/Rathbun
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...Thompson
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous Weather Outlook National Weather Service Albany NY 511 AM EDT Mon May 11 2020 NYZ038>040-047-048-051-058-063-121100- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Western Albany-Western Greene-Western Ulster- 511 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY... This Hazardous Weather Outlook is for the Mohawk and Schoharie Valleys, Helderbergs, and eastern Catskills of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. There is a chance for a thunderstorms today. Any thunderstorms will be capable of producing locally gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Cold temperatures will lead to additional frost and freeze concerns for both Tuesday and Wednesday nights. There is the chance for thunderstorms again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ041-043-049-050-052>054-059>061-064>066-083- 084-VTZ015-121100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Washington- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 511 AM EDT Mon May 11 2020 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for Litchfield County in northwestern Connecticut, the Berkshires of western Massachusetts, the entire Hudson Valley, including the Capital Region, of eastern New York and the Connecticut River Valley of southeastern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. There is chance of thunderstorms for the late morning through the early evening hours today. Thunderstorms will be capable of producing gusty winds and small hail. There is a marginal risk for severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. Cold temperatures will lead to additional frost and freeze concerns for both Tuesday and Wednesday nights. There is the chance for thunderstorms again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NYZ032-033-042-082-121100- Northern Herkimer-Hamilton-Northern Warren-Northern Fulton- 511 AM EDT Mon May 11 2020 This Hazardous Weather Outlook is for the southern and western Adirondacks of eastern New York. .DAY ONE...Today and tonight. An isolated thunderstorm is possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ013-014-121100- Bennington-Western Windham- 511 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY... This Hazardous Weather Outlook is for Bennington and western Windham Counties in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. There is chance of thunderstorms for the late morning through the early evening hours. Thunderstorms will be capable of producing gusty winds and small hail. There is a marginal risk for severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Cold temperatures will lead to additional frost and freeze concerns for both Tuesday and Wednesday nights. There is the chance for thunderstorms again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
Special Weather Statement
National Weather Service Albany NY
123 PM EDT Mon May 11 2020
NYZ038-111815-
Southern Herkimer-
123 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...
At 123 PM EDT, a strong thunderstorm was located over Cedarville, or
near Ilion, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ilion, Herkimer, Mohawk, Frankfort, Jordanville, Cedarville,
Elizabethtown, Jersalem Hill, Spinnerville, Corrado Corners, North
Ilion, Gulph, Parker Corners, Cranes Corners, South Ilion, Kelhi
Corners, Columbia Center, Eatonville, Crains Corners and Dennison
Corners.
This includes Interstate 90 near exit 30.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4312 7489 4289 7484 4290 7488 4287 7489
4293 7517 4301 7518
TIME...MOT...LOC 1723Z 261DEG 12KT 4297 7513
CSSpecial Weather Statement
National Weather Service Albany NY
227 PM EDT Mon May 11 2020
NYZ038-111900-
Southern Herkimer-
227 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HERKIMER COUNTY...
At 226 PM EDT, a strong thunderstorm was located over Hinckley, or 14
miles northeast of Utica, moving east at 20 mph.
Winds in excess of 30 mph, lightning and pea size hail are possible
with this storm.
Locations impacted include...
Ohio, Newport, Poland, Cold Brook, Russia, Norway, Old City, Grant,
Gray, Black Creek Reservoir, Woodin Corners, Bull Hill, Pardeeville
Corners, Gravesville and Hurricane.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4330 7515 4330 7512 4332 7510 4333 7508
4334 7492 4333 7484 4314 7488 4318 7511
4322 7507 4323 7507 4323 7510 4324 7512
4325 7513 4325 7515 4326 7516
TIME...MOT...LOC 1826Z 277DEG 17KT 4329 7509
CSSpecial Weather Statement
National Weather Service Albany NY
246 PM EDT Mon May 11 2020
NYZ040-047-111930-
Schoharie-Montgomery-
246 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCHOHARIE AND
SOUTHWESTERN MONTGOMERY COUNTIES...
At 245 PM EDT, a strong thunderstorm was located over Sharon Springs,
or 8 miles southwest of Canajoharie, moving east at 20 mph.
Pea size hail, lightning and wind gusts in excess of 30mph are
possible with this storm.
Locations impacted include...
Cobleskill, Sharon Springs, Ames, Carlisle, Sharon, Seward, Browns
Hollow, Marshville, Leesville, Zeh Corners, Lykers, Beekman Corners,
Buel, Hessville, Lawyersville, Warnerville, Flat Creek, Grovenor
Corners, Engleville and Gardnersville.
This includes Interstate 88 between exits 20 and 22.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4289 7469 4284 7431 4259 7445 4271 7466
4274 7467 4279 7467 4283 7465 4285 7472
TIME...MOT...LOC 1845Z 291DEG 16KT 4281 7467
CSSpecial Weather Statement National Weather Service Albany NY 249 PM EDT Mon May 11 2020 NYZ039-082-111915- Southern Fulton-Northern Fulton- 249 PM EDT Mon May 11 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON COUNTY... At 249 PM EDT, a strong thunderstorm was located near St. Johnsville, or 10 miles east of Little Falls, moving east at 15 mph. Pea size hail, lightning and winds in excess of 30mph are possible with this storm. Locations impacted include... Oppenheim, North Bush, Garoga, Glasgow Mills, Newkirk, Dempster Corners, Rockwood, Lassellsville, Fical Corners, Middle Sprite, Scotchbrush, Bradtville and Phipps Corners. If outdoors, consider seeking shelter inside a building. LAT...LON 4305 7474 4313 7468 4311 7443 4299 7449 TIME...MOT...LOC 1849Z 273DEG 15KT 4307 7465 CS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
259 PM EDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 N JORDANVILLE 42.95N 74.96W
05/11/2020 M0.75 INCH HERKIMER NY PUBLIC
PEA TO DIME SIZE HAIL
&&
EVENT NUMBER ALY2002278
DBTSpecial Weather Statement National Weather Service Albany NY 305 PM EDT Mon May 11 2020 NYZ047-048-111930- Schoharie-Western Schenectady- 305 PM EDT Mon May 11 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY AND NORTHEASTERN SCHOHARIE COUNTIES... At 304 PM EDT, a strong thunderstorm was located over Central Bridge, or near Cobleskill, moving east at 15 mph. Pea to dime sized hail, lightning and winds in excess of 30mph are possible with this storm. Locations impacted include... Schoharie, Central Bridge, Sagendorf Corners, Old Central Bridge, Grovenor Corners, Old Stone Fort, Vroman Corners, Becker Corners, East Cobleskill, Bramanville, Schoharie Junction, Shutter Corners, Howes Cave, Gallupville, Esperance Station and Sidney Corners. This includes Interstate 88 near exit 23. If outdoors, consider seeking shelter inside a building. LAT...LON 4275 7419 4261 7420 4265 7441 4274 7441 TIME...MOT...LOC 1904Z 275DEG 13KT 4268 7435 CS
The Albany radar (KENX), 36 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890841.